Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 83, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2005, 3:53 PM CDT for Glasscock County, Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2005, 3:53 PM CDT (20:53 UTC)
- Expired
- Aug 14, 2005, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:30 PM CDT | FLASH FLOOD | 6 W St. Lawrence, TX | WATER WAS COVERING THE INTERSECTION OF HIGHWAY 137 AND FM 2401 |
| Aug 14, 4:45 PM CDT | FLASH FLOOD | St. Lawrence, TX | WATER COVERED PORTIONS OF FM 2401 IN SEVERAL LOCATIONS BETWEEN ST. LAWRENCE AND HIGHWAY 33 |
| Aug 14, 5:09 PM CDT | FLASH FLOOD | 15 W Garden City, TX | HIGHWAY 137 FLOODED IN SEVERAL LOCATIONS IN NORTHWESTERN REAGAN COUNTY |
| Aug 14, 7:55 PM CDT | FLASH FLOOD | St. Lawrence, TX | WATER OVER FM 2401 IN SEVERAL PLACES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 142059 FFWMAF TXC173-150100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GLASSCOCK COUNTY IN WEST TEXAS * UNTIL 800 PM CDT * AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED WIDESPREAD HEAVY RAINFALL OVER GLASSCOCK COUNTY. THE HEAVIEST RAINFALL IS FALLING AT RATES IN EXCESS OF 1 INCH PER HOUR OVER EASTERN GLASSCOCK COUNTY. FLASH FLOODING ALONG FARM TO MARKET ROAD 33 AND STATE HIGHWAY 58. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3166 10176 3166 10128 3208 10126 3209 10178 $$
1 follow-up statement
000 WGUS74 KMAF 142306 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 603 PM CDT SUN AUG 14 2005 TXC173-150100- GLASSCOCK- 603 PM CDT SUN AUG 14 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR GLASSCOCK COUNTY... AT 430 PM CDT...THE PUBLIC REPORTED 6 TO 8 INCHES OF WATER RUNNING OVER THE INTERSECTION OF HIGHWAY 137 AND FM 2401. IN ADDITION...6 TO 8 INCHES OF WATER WAS RUNNING OVER SEVERAL PORTIONS OF FM 2401 BETWEEN ST. LAWRENCE AND HIGHWAY 33. AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL CONTINUED TO MOVE NORTHEAST AT 10 MPH OVER MUCH OF GLASSCOCK COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. LAT...LON 3166 10176 3166 10128 3208 10126 3209 10178 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:07 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 14, 2:07 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 14 2005
.SHORT TERM...
WIDESPREAD STORMS WILL CONTINUE INTO THE NIGHT TIME HOURS WITH THIS
DANGEROUS FLOOD SITUATION AS STORMS TRAIN ALONG A FRONTAL BOUNDARY.
RAINFALL IS TROPICAL IN NATURE AND VERY HEAVY WITH RADAR UNDER
ESTIMATING TOTALS. WILL CONTINUE WITH LIKELY TO CATEGORICAL POPS
TONIGHT WITH FF WATCH RUNNING THROUGH SHORT TERM. HAVE TO KEEP
DISCUSSION SHORT.
.LONG TERM...
GFS CONSISTENT IN EJECTING MORE SHORTWAVE ENERGY FROM THE OLD MEXICO
UPPER LOW MONDAY. SCATTERED SHOWERS AND STORMS WEST...NUMEROUS EAST
SHOULD HAVE NO PROBLEM DEVELOPING IN A MOIST AND UNSTABLE AIRMASS.
WILL EXTEND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA MONDAY DUE
TO SATURATED GROUNDS AND ADDITIONAL STORM DEVELOPMENT ANTICIPATED.
ANOTHER SHEAR AXIS/SHORTWAVE TO IMPACT THE AREA AGAIN ON TUESDAY...
WILL KEEP THE CHANCE POPS GOING IN MOIST AND UNSTABLE AIRMASS.
A DRYING TREND WILL COMMENCE WEDNESDAY THROUGH NEXT FRIDAY AS THE
UPPER HIGH ACROSS THE SOUTHERN UNITED STATES STRENGTHENS AND
BUILDS WESTWARD. WAS RELUCTANT TO DROP 10-20 POPS AS A SURFACE TO
700 MILLIBAR TROUGH WILL BE IN PLACE WITH AN UNSTABLE AIRMASS. IN
ADDITION ANOTHER NORTHERN STREAM COLD FRONT MAY APPROACH THE
REGION FRIDAY AND OR SATURDAY. MODELS HAVE BEEN INCONSISTENT WITH
THIS FEATURE.
LOWERED HIGH TEMPERATURES MONDAY AND TUESDAY WITH WET GROUNDS ABUNDANT
CLOUDS AND PRECIPITATION EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 78 67 88 / 90 60 40 30
CARLSBAD NM 67 78 63 91 / 60 50 30 30
DRYDEN TX 70 80 69 91 / 80 50 40 30
FORT STOCKTON TX 68 78 68 89 / 90 50 40 30
GUADALUPE PASS TX 63 73 62 82 / 60 50 30 30
HOBBS NM 66 76 64 89 / 50 50 30 30
MARFA TX 61 72 58 81 / 70 50 30 40
MIDLAND INTL AIRPORT TX 68 77 67 88 / 90 50 40 30
ODESSA TX 69 80 68 89 / 90 50 40 30
WINK TX 70 82 69 95 / 90 50 30 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING ZONES:
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING ZONES:
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...WARD...AND WINKLER.
FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES:
GUADALUPE MOUNTAINS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
72/12Hazardous weather outlook, Aug 14, 2:34 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 234 PM CDT SUN AUG 14 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-142145- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 234 PM CDT SUN AUG 14 2005 /134 PM MDT SUN AUG 14 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT WITH A DANGEROUS FLASH FLOOD SITUATION. ALL UNNECESSARY TRAVEL ACROSS THE AREA IS DISCOURAGED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY FLASH FLOODING IS EXPECTED TO CONTINUE ACROSS MOST OF THE AREA. NO OTHER SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS THE AREA ARE ENCOURAGED TO SEND IN ANY REPORTS OF FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 14, 3:46 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 PM CDT SUN AUG 14 2005 TXZ082-142115- TERRELL- 346 PM CDT SUN AUG 14 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN TERRELL COUNTY. AT 350 PM CDT A STRONG THUNDERSTORM WAS LOCATED OVER FARM TO MARKET ROAD 2400...15 MILES NORTH OF SANDERSON...MOVING NORTHEAST AT 10 MPH. GUSTY WINDS TO 50 MPH...SMALL HAIL...AND VERY HEAVY RAIN...AND DEADLY LIGHTNING WIIL OCCUR. LOCALIZED FLOODING IS ALSO POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:48 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Aug 14, 8:42 AM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Aug 14, 11:44 AM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Aug 14, 12:31 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Aug 14, 12:52 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 14, 1:33 PM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| Aug 14, 2:06 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| Aug 14, 2:26 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 14, 2:40 PM CDT | Flash Flood Warning | MAF | Scurry | 6 hr |
| Aug 14, 2:42 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Aug 14, 2:58 PM CDT | Flash Flood Warning | MAF | Crane | 3 hr |
| Aug 14, 3:41 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 14, 4:04 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Aug 14, 4:41 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Aug 14, 6:18 PM CDT | Flash Flood Warning | MAF | Loving | 3 hr |
| Aug 14, 6:28 PM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.